Colorado, 2012

Avalanche in Colorado, February 16, 2012

February 16, 2012 · NWS PUB · 1 event in 1 county or zone

A back country skier was killed in an avalanche near Wolf Creek Pass in the Gibbs Creek drainage basin. The skier was found under 5-feet of snow in a 600 foot by 600 foot slide.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A back country skier was killed in an avalanche near Wolf Creek Pass in the Gibbs Creek drainage basin. The skier was found under 5-feet of snow in a 600 foot by 600 foot slide. Another skier was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 16, 10:25 AM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Feb 16, 10:25 AM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1025 AM MST THU FEB 16 2012

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS WITH SOME
SCT-BKN CIRRUS ACROSS THE AREA.  WINDS WILL REMAIN LIGHT AND
GENERALLY DIURNALLY DRIVEN THROUGH THE NEXT 24 HOURS.  A COLD
FRONT WILL DROP THROUGH THE SOUTHEAST PLAINS AFFECTING THE KCOS
AND KPUB TAF SITE FRI AFTERNOON WITH SOME BREEZY NORTHEAST WINDS
IN THE 10-15 KT RANGE.

&&

.PREV DISCUSSION... /ISSUED 401 AM MST THU FEB 16 2012/

SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...MOSTLY CLEAR SKIES PREVAIL OVER THE REGION WITH A FEW
EXCEPTIONS. ONE OF THESE AREAS IS OVER THE LOWER ELEVATIONS OF N EL
PASO COUNTY REGION WHERE A LOW DECK OF STRATUS WAS NOTED. ALSO...THE
UPPER ARK RIVER VALLEY IN THE GREATER KLXV AREA WAS OVERCAST WITH
LOW CLOUDS. A FEW MID LVL CLOUDS WERE NOTED ELSEWHERE. TEMPS AT 2 AM
WERE WIN THE 20S ACROSS THE PLAINS AND VALLEYS...WITH +-SINGLE
DIGITS NOTED ACROSS THE HIGHER VALLEYS AND MTNS. NO PRECIP WAS NOTED
ON REGIONAL RADARS OVER THE CWA...ALTHOUGH SOME LIGHT SNOW SHOWERS
WERE  LIKELY OCCURRING ACROSS THE C MTNS.

TODAY...

IN THE IMMEDIATE SHORT TERM...THE CONCERN IS LOW CLOUDS ACROSS THE
GREATER KCOS REGION. SHORT RANGE SIMULATIONS SHOW A WEAK TROUGH
MOVING ACROSS THE REGION IN A COUPLE OF HOURS. AS FLOW AT 700
TRANSITIONS FROM SW TO NW AROUND SUNRISE...I BELIEVE LOW CLOUDS WILL
DIMINISH AS DRIER AIR ADVECTS IN AT LLVLS. LOW CIGS ACROSS N EL
PASO COUNTY SHOULD GRADUALLY DISSIPATE DURING THE 11-13 UTC TIME
FRAME.

OTHERWISE...A RATHER NICE...ALBEIT COOL DAY EXPECTED. WINDS WILL BE
LIGHT TODAY AND IT SHOULD GENERALLY BE MOSTLY SUNNY. TEMPS WILL BE
SIMILAR TO YESTERDAY...WITH HIGHS IN THE 40S MOST POPULATED AREAS. A
FEW SNOW SHOWERS WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS OF
THE CONTDVD.

TONIGHT...

ONLY CONCERN TONIGHT WILL BE ASSOCIATED WITH INCREASING HIGH CLOUDS
AS A STRONG UPPER LOW ALONG THE US/MEXICO BORDER VCNTY S AZ MOVES
SE. QUITE A BIT OF HIGH CLOUDINESS TO THE NORTHEAST OF THIS LOW MAY
MOVE OVER THE S SXNS OF THE CWA...AND HAVE BUMPED UP CLOUDINESS OVER
THE SE PART OF THE CWA DURING THE EARLY MORNING HOURS.
OTHERWISE...EXPECT A DRY COOL NIGHT ACROSS THE CWA.

LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

FRIDAY-FRIDAY NIGHT...MODERATE NORTHWEST FLOW ALOFT PROGGED ACROSS
THE REGION WITH THE LATEST MODELS TRENDING MORE AMPLIFIED WITH AN
EMBEDDED SHORT WAVE DIGGING ACROSS THE ROCKIES FRIDAY AFTERNOON
WHICH THEN PHASES WITH WEAKENING UPPER LOW ACROSS CENTRAL NEW MEXICO
AND CONTINUES OUT ACROSS THE SOUTHERN HIGH PLAINS FRIDAY NIGHT. WITH
THAT SAID...HAVE INCREASED AND ADDED POPS ACROSS ALL OF THE HIGHER
TERRAIN WITH BEST CHANCES ACROSS THE CENTRAL MTS. DIGGING SHORT WAVE
ALLOWS FOR A WEAK BACKDOOR COLD FRONT TO MOVE INTO THE PALMER DVD
FRIDAY MORNING WHICH SLIDES ACROSS THE FAR SOUTHEAST PLAINS THROUGH
THE AFTERNOON. THE FRONT COMBINED WITH THE PASSING PHASING TROUGH
WILL BRING THE POTENTIAL FOR A FEW SHOWERS ACROSS THE SOUTHERN I-25
CORRIDOR THROUGH THE FAR SE PLAINS FRIDAY AFTERNOON AND EVENING.

SATURDAY-SATURDAY NIGHT...SHORT WAVE RIDGING BUILDS ACROSS THE
STATE AHEAD OF NEXT WEATHER SYSTEM DIGGING INTO THE GREAT BASIN.
DRY WEATHER WITH AT OR ABOVE SEASONAL TEMPERATURES EXPECTED ACROSS
THE AREA.

SUNDAY-MONDAY...TIMING DIFFERENCES THROUGH THIS PERIOD...HOWEVER
MODELS IN GENERALLY AGREEMENT OF GREAT BASIN SYSTEM SLOWLY LIFTING
OUT ACROSS THE ROCKIES...BRINGING LIGHT TO MODERATE SNOWFALL TO
HIGHER TERRAIN ALONG AND WEST OF THE CONTDVD. INCREASING SOUTHWEST
FLOW AHEAD OF THE SYSTEM WILL KEEP BREEZY CONDITIONS WITH MILD
TEMPERATURES ACROSS THE EASTERN MTS AND PLAINS ON SUNDAY. WILL SEE
INCREASING CHANCES OF SHOWERS ACROSS THE REST OF THE HIGHER TERRAIN
SUNDAY NIGHT MONDAY WITH AND ACROSS THE EASTERN PLAINS ON MONDAY AND
MONDAY NIGHT BEHIND ASSOCIATED COLD FRONT. WILL NEED TO CONTINUE TO
MONITOR TIMING ISSUES WITH THE POTENTIAL FOR WINTER WEATHER
HIGHLIGHTS FOR THE HIGHER ELEVATIONS ALONG THE CONTDVD.

TUESDAY-WEDNESDAY...MODERATE TO STRONG NORTHWEST FLOW PROGGED ACROSS
THE REGION WITH ANOTHER POTENTIALLY STRONGER SHORT WAVE DIGGING
ACROSS THE ROCKIES ON WEDNESDAY. HAVE KEPT POPS CONFINED TO MAINLY
THE CENTRAL MTS WITH AT OR ABOVE SEASONAL TEMPERATURES THROUGH THE
PERIOD FOR NOW. -MW

AVIATION...

FOR KPUB AND KALS..EXPECT VFR NEXT 24H WITH LIGHT WINDS.

FOR KCOS...SOME LOW MVFR CIGS WILL BE POSSIBLE THROUGH ABOUT
SUNRISE. A TROUGH WILL MOVE ACROSS PRIOR TO SUNRISE...AND AFTER
THIS MOVES ACROSS FLOW ALOFT WILL SHIFT TO NW AND THIS SHOULD DRY
OUT THE CLOUDS OVER THE KCOS AREA. EXPECT VFR THROUGHOUT THE
REMAINDER OF THE TAF FCST ONCE MVFR CIGS MOVE OUT OF THE KCOS
AERODROME REGION.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/77
Hazardous weather outlook, Feb 16, 6:30 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MST THU FEB 16 2012

COZ058>089-093>099-171400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
630 AM MST THU FEB 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL WEATHER SYSTEM MOVING ACROSS THE ROCKIES FRIDAY WILL
BRING ISOLATED TO SCATTERED SNOW SHOWERS TO THE HIGHER TERRAIN FRIDAY
AFTERNOON AND EVENING. LOCAL ACCUMULATIONS OF 1 TO 2 INCHES WILL
BE POSSIBLE...ESPECIALLY ACROSS THE CENTRAL MOUNTAINS. ISOLATED
RAIN AND SNOW SHOWERS WILL ALSO BE POSSIBLE ACROSS THE SOUTHERN
I-25 CORRIDOR THROUGH THE FAR SOUTHEAST PLAINS...WITH LITTLE TO NO
ACCUMULATION EXPECTED AT THIS TIME.

A MORE POTENT STORM SYSTEM WILL BEGIN TO MOVE INTO WESTERN COLORADO
SUNDAY AFTERNOON...WITH SNOW INCREASING DURING THE DAY SUNDAY ALONG
AND WEST OF THE CONTINENTAL DIVIDE. SNOW WILL SPREAD EASTWARD SUNDAY
NIGHT INTO MONDAY AS THE SYSTEM CONTINUES ACROSS THE STATE AND INTO
THE CENTRAL HIGH PLAINS MONDAY NIGHT. LIGHT TO MODERATE SNOW
ACCUMULATIONS WILL BE POSSIBLE OVER THE MOUNTAINS...WITH THE
GREATEST AMOUNTS ALONG AND WEST OF THE CONTINENTAL DIVIDE. LIGHT SNOW
ACCUMULATIONS WILL ALSO BE POSSIBLE ACROSS THE EASTERN PLAINS...WITH
THE BEST CHANCES BEING ACROSS THE NORTHERLY WIND FAVORED AREAS OF THE
PALMER DIVIDE...THE SOUTHERN I-25 CORRIDOR AND RATON MESA.

LIGHT SNOWFALL WILL AGAIN BE POSSIBLE ACROSS THE CENTRAL MOUNTAINS
TUESDAY NIGHT AND WEDNESDAY...AS ANOTHER WEATHER SYSTEM MOVES ACROSS
THE NORTHERN ROCKIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

34/23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Eastern San Juan Mountains Above 10000 Ft

When
February 16, 1:30 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Eastern San Juan Mountains Above 10000 Ft2012-02-1637MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369801.